All County, All the Time Since 2010 MAKE THIS YOUR PRINCE EDWARD COUNTY HOME...PAGE!  Wednesday, June 19th, 2019

Drugs in region test positive for Carfentanil

The presence of carfentanil in the Hastings Prince Edward region has been confirmed.

Hastings Prince Edward Public Health reports two drug seizures made by Belleville police have tested positive for the drug and there have been at least two confirmed overdoses, as well as an increase in hospital visits related to opioid overdoses over the last few weeks.

“Using drugs that could be contaminated with even a very small amount of carfentanil can be fatal,” says Dr. Piotr Oglaza, Medical Officer of Health at HPEPH. “If you use, don’t use alone and ensure you have a Lifesaver Kit. If you have kids, talk to them about the dangers of drug use and the risk of overdose.”

Carfentanil is a potent and dangerous opioid. It is a form of fentanyl, but 100x stronger. It is 10,000 times stronger than morphine and 4,000 times stronger than heroin. Both drugs have the potential to significantly increase risk and rate of fatal overdoses.

Oglaza notes carfentanil has been identified locally in cocaine and heroin, but can be cut into any substance.

It was invented for veterinarians to use to sedate large animals such as elephants, and was never intended for human use.

“Carfentanil can be fatal in a very small amount, less than the size of a grain of salt. The drug is commonly white and powdery although it can have a variety of forms. As it has no smell or taste, it is difficult to detect by people using drugs. It may be purposefully or accidentally added to many different street drugs.”

Hastings Prince Edward Public Health continues to monitor overdose rates in the region.

Residents are advised to be aware of the risk of carfentanil and fentanyl contaminated drugs in the region and be prepared to respond to an overdose situation:

Know the signs and symptoms of an opioid overdose
Call 9-1-1
Administer Naloxone/Narcan (Lifesaver Kits)
Stay with individual while you wait for paramedics to arrive
Be aware that if an overdose is the result of carfentanil, more Naloxone may be required to reverse the overdose

Signs of an overdose may include:
Won’t wake up easily or at all
Breathing is very slow, erratic or not at all
Fingernails and/or lips turn blue
Body is limp
Deep snoring or gurgling
Pin point pupils
Vomiting

All residents are advised that Under Canada’s Good Samaritan Drug Overdose Act, if an individual seeks help for themselves or for someone else who has overdosed, they will not be charged for possessing or using drugs for their own use.

Free naloxone kits are available at the Hastings Prince Edward Public Health at 35 Bridge St., Picton; 499 Dundas St., West in Trenton; 179N Park St., in Belleville, or 1 Manor Lane in Bancroft.

Filed Under: Local News

About the Author:

RSSComments (1)

Leave a Reply | Trackback URL

  1. Terri-lynn says:

    Also naloxone kits handed out at local pharmacies also.

OPP reports
lottery winners
FIRE
SCHOOL
Atlantis Irrigation Weedman
Lockyers A&B Precast

HOME     LOCAL     MARKETPLACE     COMMUNITY     CONTACT US
© Copyright Prince Edward County News countylive.ca 2019 • All rights reserved.